Alert archive / Florida / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 99, NWS Melbourne, FL
NWS Melbourne, FL issued this severe thunderstorm warning at Aug 4, 1998, 4:27 PM EDT for Osceola County, Florida. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 4, 1998, 4:27 PM EDT (20:27 UTC)
- Expired
- Aug 4, 1998, 5:15 PM EDT
- In force
- 48 min
- Issued by
- NWS Melbourne, FL
- Area
- Whole counties
County Osceola County, FL
The radar
The Melbourne radar (KMLB), 49 km from the middle of the area, began a volume at 20:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Cape Canaveral, FL (KXMR), launched 12:00Z, 8.5 hours before the alert went out and 78 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2767 J/kg
- Mixed-layer CIN
- -3 J/kg
- Mixed-layer LCL
- 603 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 22 m²/s²
- 0-3 km storm-relative helicity
- 69 m²/s²
- Significant tornado parameter
- 0.6
- Supercell composite
- 4.6
The text
As transmitted, in the capitals the NWS used until 2016.
000
TTAA00 KMLB 042027 RRA
SVRMLB
FLC097-042115-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MELBOURNE FL
427 PM EDT TUE AUG 4 1998
THE NATIONAL WEATHER SERVICE IN MELBOURNE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHERN OSCEOLA COUNTY IN EAST CENTRAL FLORIDA
* UNTIL 515 PM EDT
* AT 425 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM JUST SOUTH OF KENANSVILLE. THE SEVERE
STORM WAS DRIFTING SOUTH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
YEEHAW JUNCTION BETWEEN 430 AND 445 PM
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 58
MPH...DESTRUCTIVE HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN.
MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A STRONG BUILDING.What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 4, 2:02 PM EDT, 2 hours 25 minutes earlier.
Area forecast discussion, Aug 4, 2:02 PM EDT, 2 hours 25 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MELBOURNE FL 202 PM EDT TUE AUG 4 1998 SHOWERS AND STORMS BECOMING SCATTERED ALONG THE EAST COAST SEABREEZE FROM CAPE CANAVERAL NWD PRESENTLY AND STARTING TO DEVELOP OVER INTERIOR SECTIONS. COVERAGE/INTENSITY SHOULD INCREASE THROUGH THE REST OF THE AFTERNOON. UPPER LOW AND ASSOCIATED COLD POOL ALOFT TO DRIFT SW THROUGH TONIGHT AND REACH TO OVER NRN FL ON WED AND PERSIST OVER REGION INTO THURS. WITH THE LOW/COOL AIR ALOFT APPROACHING REGION... SOME STORMS COULD PERSIST WELL INTO NIGHT TIME HOURS AND THE THREAT FOR STRONG STORMS WILL CONTINUE. WITH LOW MOVING OVER NRN PART OF STATE PWAT VALUES WILL BE LOWER OVER THAT REGION DUE TO MID/UPPER DRYING ASSOCIATED WITH LOW WHILE DEEPER MOISTURE WILL EXTEND OVER SRN PART OF STATE THROUGH WED. WOULD FAVOR SCATTERED POPS FOR AREA WITH HIGHEST VALUES IN SOUTH. LOW LEVEL BOUNDARY WILL DRIFT OVER C PART OF STATE INTO WED AND HELP PROVIDE FOCUS FOR STORMS. FLOW NEAR THE SURFACE SHOULD BE LIGHT ENOUGH TO ALLOW EAST COAST SEABREEZE DEVELOPMENT NEXT COUPLE OF DAYS. GLITTO
In the hours before
Special weather statement, Aug 4, 11:15 AM EDT, 5 hours 12 minutes before
AMZ550-555-570-575-FLZ041-044>047-053-054-058-059-064-041630- EAST CENTRAL FLORIDA HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MELBOURNE FL 1115 AM EDT TUE AUG 4 1998 ...AFTERNOON STORMS LIKELY...STRONG TO SEVERE STORMS POSSIBLE... ...THREAT FOR RIP CURRENTS CONTINUES TO BE ABOVE NORMAL... A WEAK SURFACE TROUGH ACROSS NORTH CENTRAL FLORIDA WILL MOVE LITTLE WHILE AN UPPER LEVEL LOW PRESSURE CENTER MEANDERS OFF THE GEORGIA AND NORTHEAST FLORIDA COASTS. AS THESE FEATURES COMBINE WITH DAYTIME HEATING AND SEA BREEZES ALONG BOTH COASTS...STORMS ARE LIKELY THIS AFTERNOON. A FEW STORMS WILL START TO FORM EARLY AFTERNOON ALONG THE EAST COAST SEA BREEZE. BY MID AFTERNOON...STORMS WILL INCREASE OVER INLAND SECTIONS AS THE WEST COAST SEA BREEZE PUSHES INTO THE INTERIOR...AND THEN TOWARD THE EAST COAST THROUGH THE LATE AFTERNOON HOURS. STORMS WILL MOVE EAST AT 10 TO 15 MPH. THE MAIN THREATS FROM STORMS TODAY WILL BE HAIL AND STRONG WIND GUSTS IN EXCESS OF 50 MPH...SINCE MID AND UPPER LEVELS OF THE ATMOSPHERE ARE RELATIVELY COOL AND DRY. STORMS MAY ALSO PRODUCE FREQUENT TO EXCESSIVE LIGHTNING AND TORRENTIAL DOWNPOURS...WITH RAINFALL TOTALS OF TWO INCHES OR MORE POSSIBLE IN A FEW SPOTS. MOVE TO SAFETY IMMEDIATELY AT THE FIRST SIGN OF THREATENING SKIES. REMEMBER THAT LIGHTNING CAN STRIKE YOU EVEN WHEN THE STORM IS NOT OVERHEAD. OFFSHORE BUOYS CONTINUE TO SHOW SWELLS BETWEEN 3 AND 4 FEET ALONG THE EAST COAST. AUGUST 8TH WILL BE A FULL MOON...WHICH MEANS ASTRONOMICAL HIGH TIDES ARE APPROACHING. EXCESS WATER WILL CONTINUE TO PILE UP BEHIND THE SAND BAR...RESULTING IN A GREATER THAN NORMAL THREAT OF RIP CURRENTS. RIPS WILL BE MOST LIKELY DURING THE OUTGOING TIDE LATE THIS AFTERNOON AND EVENING...ESPECIALLY NEAR PIERS AND JETTIES. SWIM WITH CAUTION AND ALWAYS REMAIN WITHIN SIGHT OF LIFEGUARDS. MARINE INTERESTS...STORMS WHICH FORM ALONG THE EAST COAST SEA BREEZE WILL AFFECT THE INTRACOASTAL AND NEARSHORE ATLANTIC WATERS... ESPECIALLY DURING THE LATE AFTERNOON AND EVENING. CLOUD TO WATER LIGHTNING...STRONG WIND GUSTS...AND REDUCED VISIBILITIES DUE TO HEAVY DOWNPOURS MAY OCCUR. A FEW WATERSPOUTS ARE ALSO POSSIBLE. GLITTO
Special weather statement, Aug 4, 11:15 AM EDT, 5 hours 12 minutes before
AMZ550-555-570-575-FLZ041-044>047-053-054-058-059-064-041630- EAST CENTRAL FLORIDA HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MELBOURNE FL 1115 AM EDT TUE AUG 4 1998 ...AFTERNOON STORMS LIKELY...STRONG TO SEVERE STORMS POSSIBLE... ...THREAT FOR RIP CURRENTS CONTINUES TO BE ABOVE NORMAL... A WEAK SURFACE TROUGH ACROSS NORTH CENTRAL FLORIDA WILL MOVE LITTLE WHILE AN UPPER LEVEL LOW PRESSURE CENTER MEANDERS OFF THE GEORGIA AND NORTHEAST FLORIDA COASTS. AS THESE FEATURES COMBINE WITH DAYTIME HEATING AND SEA BREEZES ALONG BOTH COASTS...STORMS ARE LIKELY THIS AFTERNOON. A FEW STORMS WILL START TO FORM EARLY AFTERNOON ALONG THE EAST COAST SEA BREEZE. BY MID AFTERNOON...STORMS WILL INCREASE OVER INLAND SECTIONS AS THE WEST COAST SEA BREEZE PUSHES INTO THE INTERIOR...AND THEN TOWARD THE EAST COAST THROUGH THE LATE AFTERNOON HOURS. STORMS WILL MOVE EAST AT 10 TO 15 MPH. THE MAIN THREATS FROM STORMS TODAY WILL BE HAIL AND STRONG WIND GUSTS IN EXCESS OF 50 MPH...SINCE MID AND UPPER LEVELS OF THE ATMOSPHERE ARE RELATIVELY COOL AND DRY. STORMS MAY ALSO PRODUCE FREQUENT TO EXCESSIVE LIGHTNING AND TORRENTIAL DOWNPOURS...WITH RAINFALL TOTALS OF TWO INCHES OR MORE POSSIBLE IN A FEW SPOTS. MOVE TO SAFETY IMMEDIATELY AT THE FIRST SIGN OF THREATENING SKIES. REMEMBER THAT LIGHTNING CAN STRIKE YOU EVEN WHEN THE STORM IS NOT OVERHEAD. OFFSHORE BUOYS CONTINUE TO SHOW SWELLS BETWEEN 3 AND 4 FEET ALONG THE EAST COAST. AUGUST 8TH WILL BE A FULL MOON...WHICH MEANS ASTRONOMICAL HIGH TIDES ARE APPROACHING. EXCESS WATER WILL CONTINUE TO PILE UP BEHIND THE SAND BAR...RESULTING IN A GREATER THAN NORMAL THREAT OF RIP CURRENTS. RIPS WILL BE MOST LIKELY DURING THE OUTGOING TIDE LATE THIS AFTERNOON AND EVENING...ESPECIALLY NEAR PIERS AND JETTIES. SWIM WITH CAUTION AND ALWAYS REMAIN WITHIN SIGHT OF LIFEGUARDS. MARINE INTERESTS...STORMS WHICH FORM ALONG THE EAST COAST SEA BREEZE WILL AFFECT THE INTRACOASTAL AND NEARSHORE ATLANTIC WATERS... ESPECIALLY DURING THE LATE AFTERNOON AND EVENING. CLOUD TO WATER LIGHTNING...STRONG WIND GUSTS...AND REDUCED VISIBILITIES DUE TO HEAVY DOWNPOURS MAY OCCUR. A FEW WATERSPOUTS ARE ALSO POSSIBLE. GLITTO
The office that day
Everything else NWS Melbourne, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 4, 4:18 PM EDT | Severe Thunderstorm Warning | MLB | Orange | 47 min |
| Aug 4, 4:41 PM EDT | Severe Thunderstorm Warning | MLB | Indian River | 49 min |
| Aug 4, 5:22 PM EDT | Severe Thunderstorm Warning | MLB | Okeechobee | 48 min |
Nearby
Severe Thunderstorm Warnings in Florida, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.